What is Hypoglycemia?
The brain relies only on sugar to function, so it begins suffering when blood sugar levels are low, usually less than 70 mg/dl. Hypoglycemia, or low blood sugar, generally occurs when there is an excess of glucose lowering medications, after a long or intense exercise session or inadequate carbohydrate intake. However, it is important to talk to your health care provider about your individual blood glucose targets, and what level is too low for you.
Hypoglycemic symptoms are important clues that you have low blood glucose. Each person's reaction to hypoglycemia is different, so it's important that you learn your own signs and symptoms when your blood glucose is low.
The only sure way to know whether you are experiencing hypoglycemia is to check your blood glucose, if possible. If you are experiencing symptoms and you are unable to check your blood glucose for any reason, treat it as if it is a low. Severe hypoglycemia has the potential to cause accidents, injuries, coma, and death.
Signs and Symptoms of Hypoglycemia (happen quickly)
Most Common Symptoms:
Irritability or impatience
Confusion, including delirium
Hunger and nausea
Tingling or numbness in the lips or tongue
Anger, stubbornness, or sadness
Lack of coordination
Nightmares or crying out during sleep
Consume 15-20 grams of glucose or simple carbohydrates (see below)
Recheck your blood glucose after 15 minutes
If hypoglycemia continues, repeat.
Once blood glucose returns to normal, eat a small snack if your next planned meal or snack is more than an hour or two away.
15 grams of simple carbohydrates commonly used:
glucose tablets (follow package instructions)
gel tube (follow package instructions)
2 tablespoons of raisins
4 ounces (1/2 cup) of juice or regular soda (not diet)
1 tablespoon sugar, honey, or corn syrup
8 ounces of nonfat or 1% milk
hard candies, jellybeans, or gumdrops (see package to determine how many to consume)
If left untreated, hypoglycemia may lead to a seizure or unconsciousness (passing out, a coma). In this case, someone else must take over.
Glucagon is a hormone that stimulates your liver to release stored glucose into your bloodstream when your blood glucose levels are too low. Injectable glucagon kits are used as a medication to treat someone with diabetes that has become unconscious from a severe insulin reaction. Glucagon kits are available by prescription. Speak with your health care provider about whether you should buy one, and how and when to use it.
The people you are in frequent contact with (for example, family members, significant others, and coworkers) should also be instructed on how to administer glucagon to treat severe low glucose. Have them call 911 if they feel they can't handle the situation (for example, if you or someone you know pass out, do not regain consciousness, or have a seizure, if the care taker does not know how to inject glucagon, or if glucagon is not available).
If glucagon is needed:
It must be injected into the individual's buttock, arm or thigh, following the manufacturer's instructions.
When the individual regains consciousness (usually in 5-15 minutes), they may experience nausea and vomiting.
If you have needed glucagon, let your health care provider know, so they can discuss ways to prevent severe hypoglycemia in the future.
Inject insulin (will lower blood glucose even more)
Provide food or fluids (individual can choke)
Put hands in mouth (individual can choke)